[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] DKA Symptoms Advise for the pumper who seems to get it

From: "Barbara Bradley" <email @ redacted>  with annotations by spot
Subject: Re: [IP] 1st DKA on pump
This is not really DKA, but an impending DKA could occur if
troubleshooting and action does not happen. Your rising BG
trend was a clue that something was wrong, and checking for
ketones with a BG >240mg/dl was the right thing to do. True
DKA would have to be diagnosed by a physician based on signs
and symptoms and lab work indicating electrolyte imbalance,
dehydration, and hyperglycemia.. You didn't note any
symptoms of thirst, increased urination, nausea/vomiting,
abdominal discomfort, rapid or difficult breathing. [ and or chest pains, 
cramps diarrhea and generalized blech feelings as if you have the grippe or 
I think you caught the problem in time and took the correct
action. It isn't always easy to make a rational decision
when sleepy. Of course, sleepiness and lethargy are also
symptoms of DKA.
I trust you increased your oral fluid intake to flush the
ketones out of your system. They usually lag behind the BG
by several hours. You might have a normal BG level now, but
still show urine ketones. The ketones should be decreasing
toward the moderate -> minimal -> negative. If not going in
that direction, check with MD.
Barbara A. Bradley, MS, RN, CDE
very good advise. If you cant find your MD go to the ER of your docs 
hospital. Keep drinking cold water. and diet ginger ale  Take lots of 
insulin, you'll need it. continue insulin in large doses until bg's start 
going down, the blech feeling generally starts to go away at this point. 
they can give you 5% dextrose in water in the ER if you really took too 
much insulin.
A Bender, M. D.
email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml